Ohio, 2017

Flash Flood and Flooding in Ohio, July 22, 2017

July 22, 2017 · NWS ILN · 9 events in 6 counties and zones

Thunderstorms associated with an upper level disturbance moved across the area during the morning hours. The storms produced damaging winds and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms associated with an upper level disturbance moved across the area during the morning hours. The storms produced damaging winds and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 1:38 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 1:38 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
238 AM EDT Sat Jul 22 2017

.SYNOPSIS...
Multiple disturbances are expected to bring several rounds of
showers and thunderstorms to the region through the weekend and
into early Monday. High pressure and dry conditions are then
expected for Tuesday. More disturbances in northwesterly flow
aloft will cross the region later in the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A very humid air mass remains in place over the ILN CWA, with
the 00Z KILN sounding indicating an unstable and uncapped
environment. Forcing has been the missing factor through most of
the day, though a few isolated storm clusters developed near
Cincinnati, and a weak boundary (part of a tailing boundary from
an earlier MCV) is now starting to ignite near Wilmington.
Nonetheless, with overall support for organized ascent rather
weak, and no shear to speak of, activity through the first half
of the overnight is not expected to be more than intermittently
strong (and unlikely to be severe).

A much different scenario is expected for the second half of the
overnight period, as an environment much more favorable for
organized storms gradually advects to the ESE out of northern
Illinois. The thermodynamic environment over the ILN CWA (and
downstream of existing convection) will be entering its usual
min, which may lead to some storms becoming elevated with time,
as indicated by RAP/HRRR soundings. What these storms will bring
is their own source of forcing (low level convergence ahead of
another developing MCV) and shear (increasing 30-35 knot
westerly 850mb flow). These factors should help the storms stay
strong to severe, at least for portions of the line/MCS/cluster,
even as the storms make it into the ILN CWA somewhere in the
3AM-6AM time frame. Current storm trajectories, storm-level
flow, and recent HRRR runs would suggest the greatest threat for
strong storms will be in the northern third of the forecast
area. Nonetheless, eventual propagation toward instability will
likely lead to more of the area being impacted in some way. PoPs
have been increased and re-focused in terms of timing and
placement, based on this latest forecast information.

Finally, added some fog to the forecast for the areas where
heavy rains occurred from Cincinnati southeastward.

Previous discussion >
Apparent temperatures were expected to remain
at or over 100 in the southwest, which had me extend the current
advisory into the overnight hours as the eastern portion of it
drops off later today.

Upstream thunderstorm complex west of Indianapolis and a shower
complex underneath the MCV northeast of Indy will work into the
CWA later this afternoon into this evening. Expect convection to
be possible almost anywhere this evening but with a higher
propensity southwest of a Richmond/Lebanon/Georgetown line.

Overnight should see convection from this evening waning, but
another upper level disturbance will ride southeast in the mean
flow and cross northern Ohio. Storms from this will primarily
affect the I-70 corridor and northward, with isolated activity
possible elsewhere late overnight.

Confidence in the occurrence and/or placement of these storm
clusters is low. Forecast will be dynamically updated as storms
fire and a better timing and areal extent of them are able to be
extrapolated in both time and space. With this being said,
forecast is probably too low on pops overnight in the northern
CWA where it was limited to chance category.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Saturday had me bring another tier of counties into the heat
advisory fold as unusually warm dewpoints solidly in the middle
70s combine with temperatures in the low 90s to push apparent
temperatures over the 100 degree mark.

Storms that are present in the morning should be focused north
of and along the I-70 corridor, but a few models are indicating
some isolated activity popping south of it just before daybreak.

The outflow boundary that lays out along the I-70 corridor later
in the day is expected to be a focus for a second round of
development, given an added boost by a continued feed of moist
and unstable air on southerly winds. Storms will fire along a
w-e oriented line and then move south in the evening.

Any storm in the next few days will have a higher potential for
damaging winds and especially very heavy rainfall. The tornado
and large hail threat appear to be negligible at this moment in
time.

Storms will weaken and diminish as they move south to the Ohio
River on Saturday night. Dewpoints will remain in the middle 70s
until the airmass changes beyond the short term period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A weak trof/boundary is forecast to push through the region on
Sunday. This feature may be entering our far eastern/southeast
zones by peak heating which would bring the highest PoPs to these
locations. All in all, just have slight chance/chance of
showers/storms. SPC has a slight risk for severe storms. There could
be an isolated severe during the afternoon due to diurnal heating.

For the period Sunday night into Monday night, mid level trough will
dig southeast across the Great Lakes/eastern Canada. As this occurs,
a cold front will move slowly southeast through our region. With the
lack of strong low level forcing and upper level support, the
chances for showers/storms appears low and should affect our
eastern/southern zones in the afternoon on Monday. Skies should
become at least partly cloudy Monday night as high pressure builds
into the region from the north with a drying and stabilizing air
mass.

High pressure should remain over the region through at least Tuesday
into Tuesday night with dry weather expected.

As the high moves east on Wednesday, return flow and increasing
moisture may lead to a small chance of showers and thunderstorms.

Models indicate that the next frontal boundary to affect our region
will be during the Thursday/Friday time frame. Differences are seen
in the timing, so a broad brush forecast has been used with a chance
of showers and thunderstorms.

Temperatures will cool back down to more July normals Tuesday
through Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move into the TAF sites during
the morning hours. Cigs and vsbys may be reduced with some of
this activity.  There will then be a lull in the precipitation
activity after the morning activity. Winds will pick up with
some wind gusts around 20 knots during the afternoon and early
evening hours. The next system will approach during the evening
hours and into the overnight hours from north to south. Showers
and thunderstorms are again expected to move through the TAF
sites.

OUTLOOK...Thunderstorms will be possible again from Saturday
night through Sunday, and then again on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from 1 PM this afternoon to 7 PM EDT this
     evening for OHZ070-071.
     Heat Advisory until 7 PM EDT this evening for OHZ077-078.
KY...Heat Advisory until 7 PM EDT this evening for KYZ089>096.
IN...Heat Advisory from 1 PM this afternoon to 7 PM EDT this
     evening for INZ066.
     Heat Advisory until 7 PM EDT this evening for INZ073>075-080.

&&

SYNOPSIS...Franks
NEAR TERM...Franks/Hatzos
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Jul 22, 3:18 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 AM EDT Sat Jul 22 2017

OHZ077-230830-
Hamilton-
418 AM EDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Isolated strong to severe storms will be possible this morning with
the main threat being damaging winds.

Thunderstorms will move back into the region this evening into
tonight. Damaging winds and heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being heavy rainfall and
damaging winds.

Heat index values will be in the middle to upper 90s on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

INZ058-059-066-073>075-080-KYZ089>100-OHZ070-071-078-079-230830-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clermont-Brown-
418 AM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky and
Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated strong to severe storms will be possible this morning with
the main threat being damaging winds.

Thunderstorms will move back into the region this evening into
tonight. Damaging winds and heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being heavy rainfall and
damaging winds.

Heat index values will be in the middle to upper 90s on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

INZ050-OHZ034-035-042>044-051>054-060>063-072-073-080>082-088-230830-
Wayne-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Fayette OH-Clinton-Ross-Highland-
Adams-Pike-Scioto-
418 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms will be possible this morning with
the main threats being damaging winds and heavy rain.

Heat index values this afternoon will be in the middle to upper 90s.

Thunderstorms will move back into the region this evening into
tonight. Damaging winds and heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being heavy rainfall and
damaging winds.

Heat index values will be in the 90s on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

OHZ026-045-046-055-056-064-065-074-230830-
Hardin-Union OH-Delaware-Franklin OH-Licking-Pickaway-Fairfield-
Hocking-
418 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms will be possible this morning with
the main threats being damaging winds and heavy rain.

Heat index values this afternoon will be in the middle 90s.

Thunderstorms will move back into the region this evening into
tonight. Damaging winds and heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will move across the region on Sunday. Some storms may
become severe with the main severe threats being heavy rainfall and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

In the hours before

Special weather statement, Jul 21, 9:48 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1048 PM EDT FRI JUL 21 2017

OHZ073-220315-
Ross OH-
1048 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROSS COUNTY UNTIL 1115
PM EDT...

At 1048 PM EDT, radar indicated a strong thunderstorm 7 miles east of
Greenfield, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Chillicothe, Kingston, North Folk Village, Frankfort, South Salem,
Bourneville, Andersonville, Mooresville, Lattaville, Austin,
Knockemstiff, Massieville and Scioto Trail State Park.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8335 3948 8329 3947 8289 3931 8280
      3920 8290
TIME...MOT...LOC 0248Z 277DEG 41KT 3939 8327

Hatzos
Local storm report, Jul 21, 10:45 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1145 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     2 ESE LUCASVILLE        38.87N 82.96W
07/21/2017                   SCIOTO             OH   EMERGENCY MNGR

            ONE LARGE TREE DOWN. TIME ESTIMATED.

&&
Special weather statement, Jul 22, 2:48 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
348 AM EDT SAT JUL 22 2017

OHZ034-035-220800-
Auglaize OH-Mercer OH-
348 AM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHEASTERN MERCER COUNTIES UNTIL 400 AM EDT...

At 348 AM EDT, radar indicated a strong thunderstorm near
Spencerville In Allen County, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Fort Shawnee, Cridersville, Mendon, Buckland, Kossuth and State Route
116 at State Route 197.

This includes I-75 in Ohio near mile marker 118.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4061 8448 4068 8451 4071 8446
TIME...MOT...LOC 0748Z 246DEG 24KT 4066 8444

The radar

The Northern Indiana radar (KIWX), 124 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Flood, Mercer

When
July 22, 3:30 AM EST to 4:30 AM EST
Where
Mercer County, 0.83 mi NNW of Mendon to 1.14 mi WSW of Mendon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.682, -84.523

High water was reported in parts of the Mendon area.

Thunderstorm Wind, Clark

When
July 22, 5:07 AM EST to 5:09 AM EST
Where
Clark County, 1.35 mi SSE of Eagle City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.952, -83.820

Several trees were downed near Northridge Drive.

Thunderstorm Wind, Delaware

When
July 22, 5:32 AM EST to 5:34 AM EST
Where
Delaware County, 0.54 mi NE of Troyton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.407, -83.074

A semi truck trailer was blown over on US Route 23 south of State Route 229.

Thunderstorm Wind, Delaware

When
July 22, 5:33 AM EST to 5:35 AM EST
Where
Delaware County, 1.05 mi E of Troyton
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.400, -83.060

A camper trailer was overturned at Delaware State Park. A tree also fell onto a tent of campers.

Thunderstorm Wind, Delaware

When
July 22, 5:35 AM EST to 5:37 AM EST
Where
Delaware County, 2.78 mi W of Leonardsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.358, -83.032

Several trees and power poles were downed along Horseshoe Road. A tin garage roof was removed from a residence near the intersection of Horseshoe Road and Bishop Road.

Thunderstorm Wind, Franklin

When
July 22, 5:43 AM EST to 5:45 AM EST
Where
Franklin County, 0.38 mi W of Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.030, -83.157

Several trees were downed in the Hilliard area. A chimney was also toppled and shingles were blown off of a residence.

Thunderstorm Wind, Licking

When
July 22, 6:15 AM EST to 6:20 AM EST
Where
Licking County, 3.19 mi E of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.078, -82.461

A few trees were downed in the Newark and Granville areas.

Flood, Mercer

When
July 22, 7:00 AM EST to 8:00 AM EST
Where
Mercer County, 0.24 mi N of Mendon to 0.19 mi NNE of Mendon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.673, -84.519

Water was reported up to the wheel wells of a vehicle on Market Street.

Flash Flood, Auglaize

When
July 22, 7:30 AM EST to 8:30 AM EST
Where
Auglaize County, 2.71 mi ESE of Cridersville to 0.78 mi ENE of Waynesfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.640, -84.080

High water forced a few roads to be closed in the Waynesfield area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706634, 706635, 706636, 706682, 706637, 706638, 706639, 706640, 706641.